Ohio, 2015

Winter Weather in Ohio, January 5 to 6, 2015

January 5 to 6, 2015 · NWS IWX · 4 events in 4 counties and zones

A fast moving Alberta Clipper dropped a quick 2 to 3 inches of snow on northwest Ohio late in the evening on January 5th into the early morning hours of January 6th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A fast moving Alberta Clipper dropped a quick 2 to 3 inches of snow on northwest Ohio late in the evening on January 5th into the early morning hours of January 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 5, 7:08 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 5, 7:08 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 PM EST MON JAN 5 2015

.SYNOPSIS...
ISSUED AT 400 PM EST MON JAN 5 2015

MODERATE SNOW IS EXPECTED TONIGHT AS A LOW PRESSURE SYSTEM SWINGS
THROUGH THE REGION. ACCUMULATIONS OF THREE TO SIX INCHES ARE
POSSIBLE SOUTH OF HIGHWAY 30. TWO TO FOUR INCHES IS EXPECTED
ALONG AND NORTH OF THERE. TEMPERATURES WILL GRADUALLY WARM INTO
THE UPPER TEENS BY TOMORROW BEFORE PLUNGING AGAIN DURING THE
MIDDLE OF THE WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 400 PM EST MON JAN 5 2015

TOTAL SNOW ACCUMULATIONS REMAIN THE TOP PRIORITY OF THE SHORT
TERM FORECAST THIS AFTERNOON. OVERALL...NO MAJOR CHANGES TO THE
GOING FORECAST/HEADLINES. LATEST WATER VAPOR IMAGERY SHOWS
SHORTWAVE OF NOTE CURRENTLY SWINGING THROUGH THE DAKOTAS. THIS
WAVE WILL AMPLIFY THROUGH THE EVENING BUT IS STILL EXPECTED TO
SHEAR OUT/DEAMPLIFY SOME BY EARLY TOMORROW MORNING. ASSOCIATED
130+ KT 400MB JET STREAK DOES SWING SOUTH OF OUR CWA...PLACING US
IN THE LEFT EXIT REGION...BUT JET ALSO BECOMES CYCLONICALLY
CURVED BY TONIGHT WHICH WILL FOCUS THE UPPER DIVERGENCE MORE ON
THE NOSE OF THE JET. LATEST MODELS STILL SHOW SOME DECENT 280K
SYSTEM RELATIVE ISENTROPIC ASCENT AND THETA-E ADVECTION BUT
DURATION IS HIGHLY LIMITED AND OVERALL STRENGTH OF OMEGA IS NOT
QUITE HIGH ENOUGH...ESPECIALLY IN OUR NORTHERN CWA...TO GENERATE
WARNING CRITERIA SNOWFALLS. AS A CONSEQUENCE OF OVERALL
BROAD/LACKLUSTER THERMAL ADVECTIONS...MODEL CROSS SECTIONS SHOW
GENERALLY WEAK FGEN. PERHAPS MOST IMPORTANTLY...CROSS SECTIONS
AND FORECAST SOUNDINGS SHOW LITTLE IF ANY ELEVATED INSTABILITY.
THIS LIMITS THE POTENTIAL FOR MESOBANDING AND ASSOCIATED POCKETS
OF HEAVIER SNOWFALL. WHILE SOME "CLIPPER" TYPE SYSTEMS CAN AND DO
PRODUCE HEAVY SNOWFALL...THIS DOES NOT APPEAR TO BE A GOOD SETUP
FOR THAT TYPE OF EVENT GIVEN STABLE TROPOSPHERE...DISPLACED UPPER
JET FORCING...AND LACK OF ANY SOUTHERN STREAM WAVE TO SUPPORT
RAPID AMPLIFICATION. FORCING WILL BE MAINLY TIED TO PV ADVECTION
AS THE WAVE SWINGS THROUGH THE AREA. THUS...A MORE BROAD/LIGHT
REGION OF QPF IS PREFERRED. EXPECTING AROUND 0.25 INCHES SOUTH OF
US-30 WITH ROUGHLY A TENTH IN OUR NORTHEAST THIRD. FINAL SNOW
AMOUNTS WILL LIKELY COME DOWN TO SNOW RATIOS. DGZ IS
EXCEPTIONALLY DEEP AT THE ONSET OF THE EVENT...OVER 10 KFT...SO
RATIOS WILL CERTAINLY BE ON THE HIGH SIDE OF CLIMO.
HOWEVER...OMEGA ALSO EXTENDS WELL ABOVE THE DGZ AND WILL
INTRODUCE A FAIR AMOUNT OF PLATES AND COLUMNS. CAA ALSO SHORTENS
THE DGZ WITH TIME. WOULD TAKE RATIOS OF 25:1 TO GENERATE MORE
THAN 6 INCHES OF SNOW IN OUR SOUTHERN COUNTIES. CURRENTLY DON'T
SEE RATIOS QUITE THAT HIGH AND PREFER TO HOLD WITH AROUND 20:1. A
FEW ISOLATED 6" REPORTS IN OUR FAR SOUTHERN ROW OF COUNTIES FROM
MONTICELLO TO PORTLAND ARE NOT OUT OF THE QUESTION BUT CONFIDENCE
IS JUST NOT HIGH FOR WARNING ISSUANCE AT THIS POINT. EXPECT 2-4"
ALONG THE US-30 CORRIDOR WITH 1-3" IN OUR FAR NORTHEAST. THE ONLY
EXCEPTION TO THAT WILL BE IN OUR FAR NORTHWEST WHERE SOME
RESIDUAL LAKE EFFECT/ENHANCED SNOW MAY LEAD TO A LONGER DURATION
AND SLIGHTLY HIGHER TOTALS. SHOULD SEE A BREAK IN THE
ACCUMULATING SNOW TUESDAY AFTERNOON AS INVERSION HEIGHTS LOWER
AND DRY AIR ADVECTION TAKES A LARGE TOLL. HAVE THEREFORE DECIDED
TO TREAT THIS EVENT AND THE TUESDAY NIGHT/WEDNESDAY LAKE EFFECT
AS TWO SEPARATE EVENTS. TEMPERATURES WILL GRADUALLY MODERATE
THROUGH TOMORROW WITH HIGHS RETURNING TO THE UPPER TEENS. WIND
CHILL VALUES WILL ALSO GRADUALLY CLIMB ABOVE ZERO.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 PM EST MON JAN 5 2015

FOCUS IN LONG TERM CONTINUES ON BITTERLY COLD TEMPERATURES...WIND
CHILLS AND LAKE EFFECT SNOW POTENTIAL THIS WEEK. BRUNT OF NEXT
ARCTIC SURGE TO PUSH SOUTH TUESDAY NIGHT. MODELS SHOWING DECENT
MOISTURE AND LIFT ALONG FRONT AS IT MOVES INTO THE NORTH TO
SUPPORT SNOW CHANCES. LAKE EFFECT TO INCREASE QUICKLY BEHIND THE
ARCTIC FRONT. 12Z SOUNDINGS SHOWING A LITTLE DEEPER AND MORE
FAVORABLE DGZ FROM LATE TUE NIGHT INTO MID DAY WED BEFORE DGZ
CRASHES TO THE GROUND. DELTA T VALUES IN THE EXTREME CATEGORY
WITH 700MB DELTA T VALUES TO MID 30S. LOW LEVEL OMEGA AND
TRAJECTORIES ALSO FAVORABLE FOR PERIOD OF GOOD SNOWFALL RATES
DURING THIS EARLY WEDNESDAY PERIOD. OMEGA FIELDS AND TRAJECTORIES
ALSO SUGGEST THESE SNOW SHOWERS MAY MOVE WELL INLAND AND BE
SUPPORTED BY THE COLD AIRMASS. WAS CONTEMPLATING A WATCH IN THE
LAKE EFFECT REGION BUT AFTER COLLABORATION WITH GRR AND CURRENT
HEADLINES FOR SYNOPTIC SYSTEM OPTED TO HOLD OFF ON ANY LES WATCH
WITH QUESTIONS ALSO SURROUNDING DENDRITE SIZE AND ACCUMULATION
LOCATION. FEELING IS THAT A LONG DURATION ADVISORY WILL LIKELY BE
NEEDED IN THE NORTHWEST WITH BLOWING SNOW ISSUES AS WELL.

LES INTENSITY EXPECTED TO DECREASE LATER WED AS DGZ CRASHES AND
FLOW ALSO BACKS. CLEARING TO WORK IN FROM SOUTHWEST WED NIGHT AND
EXPECT COLDEST MORNING TO BE THURSDAY. WIND CHILLS WEDNESDAY WILL
BE IN THE 15 BELOW TO 25 BELOW RANGE BUT POTENTIAL STILL THERE
FOR WIND CHILLS COLDER THAN 25 BELOW WED NIGHT WITH AIR
TEMPERATURES 5 TO 10 BELOW AND WINDS AROUND 10 MPH. IT STILL
APPEARS AT LEAST A WIND CHILL ADVISORY WILL BE NEEDED WED INTO
THU WITH POSSIBILITY OF WARNING...ESPECIALLY WED NIGHT AND THU.

POTENTIAL FOR BELOW ZERO TEMPS AGAIN SATURDAY MORNING THEN SLOW
MODERATION BEGINS INTO EARLY NEXT WEEK. SEVERAL WEAKER SHORT
WAVES IN THE MODELS BUT RESOLUTION AND TIMING CREATING PROBLEMS
SO OPTED FOR EITHER VERY LOW CHANCES OR REMOVED SUPERBLEND SLIGHT
CHANCES ALL TOGETHER IN THE LATER PERIODS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 708 PM EST MON JAN 5 2015

MINOR CHANGES WRT SN ONSET...WITH MARKED DIFFERENTIATION BTWN
KSBN/KFWA WITH SIG LWR/DOMINANT LIFR PD AT KFWA DURING HEIGHT OF
EVENT CONSISTENT WITH LATEST RUC MODEL SIGNALS. TRANSITON TO MVFR
CIGS AND RAPIDLY IMPROVING VSBYS AS SYSTEM QUICKLY TRANSLATES EWD
THROUGH THE UPR OH VLY TO NRN WV AS 925-8H JET FOCUS SHIFTS ALONG
WV ALLEGHENYS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR INZ016>018-024>027-032>034.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ TUESDAY FOR
     INZ003-004-012>015-020-022-023.

MI...WINTER WEATHER ADVISORY UNTIL 1 PM EST TUESDAY FOR MIZ077.

OH...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR OHZ015-016-024-025.

LM...GALE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON FOR
     LMZ043-046.

     HEAVY FREEZING SPRAY WATCH FROM TUESDAY EVENING THROUGH
     WEDNESDAY AFTERNOON FOR LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...LASHLEY
AVIATION...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 5, 8:33 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EST MON JAN 5 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061345-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
833 PM EST MON JAN 5 2015 /733 PM CST MON JAN 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL BEGIN DURING THE EARLY OVERNIGHT HOURS TONIGHT AND
CONTINUE INTO TUESDAY MORNING. SNOW ACCUMULATIONS OF 2 TO 5 INCHES
CAN BE EXPECTED BY LATE TONIGHT...WITH THE HIGHEST AMOUNTS SOUTH
OF HIGHWAY 30 AND NEAR LAKE MICHIGAN OVER BERRIEN COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BITTERLY COLD AIR WILL REMAIN OVER THE AREA THROUGH THE REST OF
THE WEEK WITH WIND CHILLS DIPPING TO 15 BELOW TO 30 BELOW ZERO AT
TIMES. MORE LAKE EFFECT SNOW IS ALSO EXPECTED WEDNESDAY THROUGH
SATURDAY WITH ACCUMULATING SNOW OVER FAR SOUTHWEST LOWER MICHIGAN
INTO NORTHERN INDIANA.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNTS AND ROAD CONDITION REPORTS ARE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061345-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
833 PM EST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTHWEST WINDS WITH GUSTS TO 35 TO 40 KNOT GALES. HEAVY
FREEZING SPRAY IS ALSO EXPECTED. HAZARDOUS CONDITIONS WILL PERSIST
INTO THE WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jan 5, 5:10 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EST MON JAN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             BERRIEN SPRINGS         41.95N  86.34W
01/05/2015  M5.0 INCH        BERRIEN            MI   BROADCAST MEDIA

            STORM TOTAL.

&&

BENTLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
January 5, 11:00 PM EST to January 6, 8:00 AM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Light to moderate snow with reduced visibilities accumulated to between 2 and 3 inches late January 5th into early January 6th. Cold temperatures near 10 degrees allowed the snow to accumulate on area roadways which created difficult travel conditions in time for the morning commute. There were reports of slide-offs, accidents, and school delays across the region.

Winter Weather, Van Wert

When
January 5, 11:00 PM EST to January 6, 8:00 AM EST
Where
Van Wert forecast zone
Reported by
Trained Spotter
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Light to moderate snow with reduced visibilities accumulated to between 2 and 3 inches late January 5th into early January 6th. Cold temperatures near 10 degrees allowed the snow to accumulate on area roadways which created difficult travel conditions in time for the morning commute. There were reports of slide-offs, accidents, and school delays across the region.

Winter Weather, Paulding

When
January 5, 11:00 PM EST to January 6, 8:00 AM EST
Where
Paulding forecast zone
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Light to moderate snow with reduced visibilities accumulated to between 2 and 3 inches late January 5th into early January 6th. Cold temperatures near 10 degrees allowed the snow to accumulate on area roadways which created difficult travel conditions in time for the morning commute. There were reports of slide-offs, accidents, and school delays across the region.

Winter Weather, Putnam

When
January 5, 11:00 PM EST to January 6, 8:00 AM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Light to moderate snow with reduced visibilities accumulated to between 2 and 3 inches late January 5th into early January 6th. Cold temperatures near 10 degrees allowed the snow to accumulate on area roadways which created difficult travel conditions in time for the morning commute. There were reports of slide-offs, accidents, and school delays across the region.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547462, 547463, 547464, 547465.